Kentucky, 2012

Wildfire in Kentucky, June 28, 2012

June 28, 2012 · NWS PAH · 2 events in 2 counties and zones

The prolonged drought and hot, dry weather contributed to a large wildfire in Christian County. Almost 100 acres was involved in the fire that jumped the Pennyrile Parkway near Crofton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The prolonged drought and hot, dry weather contributed to a large wildfire in Christian County. Almost 100 acres was involved in the fire that jumped the Pennyrile Parkway near Crofton. The Pennyrile Parkway was closed in both directions between the 23 and 30 mile markers due to visibility restrictions from smoke. Several residents in the neighborhood were told to prepare to evacuate. At least 12 volunteer fire departments, the Hopkinsville Fire Department, state police, and state forestry personnel assisted at the scene. One firefighter collapsed from heat exhaustion and was taken to a local hospital. Relative humidity dropped to around 20 percent, and gusty southwest winds from 10 to 20 mph fanned the flames. Another wildfire in the Land Between The Lakes National Recreation Area burned about 250 acres. No facilities or homes were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 11:18 AM CST, 37 minutes earlier.

Area forecast discussion, Jun 28, 11:18 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1218 PM CDT THU JUN 28 2012

.UPDATE...
ISSUED AT 1214 PM CDT THU JUN 28 2012

UPDATE TO THE AVIATION AND FIRE WEATHER SECTIONS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 232 AM CDT THU JUN 28 2012

THE FIRST DAY OF FOUR DAYS IN A ROW IN WHICH WE WILL MAKE A DAILY
RUN ON RECORD BREAKING HIGH TEMPERATURES WILL COMMENCE TODAY.
ALL TIME HIGH TEMPERATURES EVER ARE APPROACHABLE...ESPECIALLY
TODAY AND TOMORROW. THE GFS MAV MOS REMAINS THE UNDERCUTTING
GUIDANCE IN THE MODEL SUITE AND HAS BEEN LACKING PERFORMANCE OF
LATE AS THE COOL MODEL...SO WE CONTINUE TO DISCARD IT. NOTABLE TO
YESTERDAY...THE WARMER MET MOS WAS STILL 3 TO 5 DEGREES TOO
COOL...AND ITS 00Z RUN HAS FURTHER WARMED FROM ITS PRECEDING RUNS.
THIS GIVES US A LITTLE MORE CONFIDENCE IN HEDGING TOWARD ITS
WARMER NUMBERS OR EVEN ABOVE THEM TODAY-TOMORROW. HOWEVER AS DEW
POINTS INCREASE EACH DAY...WE BELIEVE THIS EFFECT WILL BE MUTED.

THE OTHER NOTABLE...RECORD LOW TEMPERATURES DUE TO THE EXTREMELY
DRY AIR...LEND US TO UNDERCUT THE COOLER GUIDANCE SUITE AGAIN
TONIGHT AND PERHAPS EVEN FRIDAY NIGHT...THOUGH THE EFFECT THEN
SHOULD BE MUTED SOMEWHAT AS WELL FOR THE SAME AFOREMENTIONED
REASON (UPWARD TICK IN DEW POINTS).

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 232 AM CDT THU JUN 28 2012

DO NOT SEE MUCH RELIEF FROM THE PLUS 100 DEGREE HEAT FOR THE REST OF
THE EXTENDED FORECAST PERIOD AT MOST LOCATIONS WITHIN THE WFO PAH
COUNTY WARNING/FORECAST AREA.

FOR COLLABORATIVE PURPOSES...ATTEMPTED TO KEEP TEMPERATURES AND
DEWPOINTS IN TOLERANCE.

WITH RESPECT TO TEMPERATURES...DO NOT SEE ANY OVERRIDING REASON NOT
TO KEEP 100 PLUS DEGREE TEMPERATURES IN PLACE FOR MOST LOCATIONS
THROUGH THE EXTENDED PERIOD. THIS MEAN WEATHER PATTERN DOES NOT
APPEAR TO SHOW ANY SIGNS OF BREAKING DOWN SIGNIFICANTLY DURING THE
NEXT 10 DAYS /THROUGH SATURDAY JULY 7TH/. GIVEN THE EXTREME DROUGHT
CONDITIONS WITHIN THE WFO PAH FORECAST AREA...THERE IS A LIMIT TO
WHAT CAN STILL EVAPORATE FROM GROUND SURFACES...LEAVING ONLY SURFACE
WATER FEATURES /LAKES...ETC./ AND AMBIENT MOISTURE IN THE BOUNDARY
LAYER TO PROVIDE MOISTURE. THIS WILL ONLY LEAD TO LARGE SWINGS IN A
DIURNAL RANGE OF TEMPERATURES FOR MOST OF NEXT WEEK. FROM A FORECAST
STANDPOINT...MAY BE 1 TO 2 DEGREES TOO COOL FOR MAXIMUM DAYTIME
TEMPERATURES.

IN THE TUESDAY...WEDNESDAY TIME FRAME...THE DOMINANT RIDGE CENTER
WILL BE IN A PERIOD OF TRANSITION...ALLOWING FOR A BRIEF...BUT
MEASURABLE INCREASE IN DEWPOINT VALUES INTO THE MIDDLE AND UPPER
70S. HOWEVER...FOR THE PERIOD FROM SATURDAY THROUGH MONDAY...AND
AGAIN AFTER WEDNESDAY...DEWPOINTS SHOULD REMAIN IN THE UPPER 50S TO
LOWER 60S.  AT THIS TIME...THE FORECAST DEWPOINT VALUES MAY STILL BE
2 TO 3 DEGREES TOO HIGH AND MAY HAVE TO BE LOWERED IN SUBSEQUENT
FORECASTS.

THERE IS SOME POTENTIAL FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TUESDAY THROUGH WEDNESDAY DURING THE AFOREMENTIONED
TRANSITION PERIOD OF THE RIDGE. HOWEVER...MOST LOCATIONS WILL SEE
LITTLE...IF ANY RELIEF FROM THUNDERSTORM ACTIVITY.

GIVEN THE EXPECTED LONGEVITY OF THIS EXCESSIVE HEAT EVENT...THERE
LIKELY BE THE POTENTIAL FOR AN EVENTUAL UPGRADE FROM A HEAT ADVISORY
TO EXCESSIVE HEAT WARNING NEXT WEEK. THIS WILL REQUIRE SIGNIFICANT
COORDINATION WITH THE NWS PARTNERS. BASED ON THE CURRENT
FORECAST...SOME LOCATIONS IN THE WFO PADUCAH AREA COULD SEE 100 PLUS
DEGREE TEMPERATURES AT LEAST EIGHT /OR MORE?/ DAYS IN A ROW.  THIS
WOULD BE UNPRECEDENTED TO SAY THE LEAST. BEST ADVICE...STAY COOL AND
HYDRATED IF AT ALL POSSIBLE DURING THIS HEAT WAVE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1214 PM CDT THU JUN 28 2012

VFR CONDITIONS THIS AFTERNOON THROUGH FRIDAY MORNING. SW WINDS
SHOULD RANGE FROM 5-10 KTS WITH A BRIEF GUST TO 15 KTS POSSIBLE.
WINDS WILL DROP OFF TONIGHT. LITTLE TO NO CLOUD COVER EXPECTED.

&&

.FIRE WEATHER...
ISSUED AT 1214 PM CDT THU JUN 28 2012

AFTER COORDINATING WITH LAND MANAGEMENT OFFICIALS YESTERDAY AND
THIS MORNING...THE RED FLAG WARNING HAS BEEN CANCELLED. WINDS WERE
SHORT OF CRITERIA...AND THE LAND MANAGEMENT AGENCIES AGREED THAT
WHILE THERE IS AN ELEVATED RISK FOR WILDFIRES...SPREAD POTENTIAL
WILL BE LIMITED GIVEN THE LOWER THAN CRITERIA (SUSTAINED 15 MPH)
WINDS ACROSS THE REGION. MANY COMMUNITIES AND COUNTIES ACROSS THE
REGION ALREADY HAVE BURN BANS IN EFFECT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ILZ075>078-080>094.

MO...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR INZ081-082-085>088.

KY...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KYZ001>022.

&&
Hazardous weather outlook, Jun 28, 2:25 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT THU JUN 28 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RECORD OR NEAR RECORD HIGH TEMPERATURES ARE FORECAST...AND A HEAT
ADVISORY IS IN EFFECT. SEE THE HEAT ADVISORY FOR DETAILS.

SEVERE TO EXTREME DROUGHT CONTINUES...NUMEROUS BURN BANS ARE IN
EFFECT...AND THE MARK TWAIN FOREST IS CLOSED DUE TO EXPLOSIVE FIRE
GROWTH POTENTIAL. A RED FLAG WARNING IS IN EFFECT. SEE THE
WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT ADVISORY CONTINUES FRIDAY THROUGH SUNDAY. REFER TO THE
ADVISORY FOR MORE DETAILED INFORMATION.

IT IS ALSO POSSIBLE THAT AFTERNOON AND EVENING HEAT INDEX VALUES
WILL RANGE FROM 100 TO 105 BEYOND SUNDAY AND THROUGH THE REMAINDER
OF NEXT WEEK...WHICH MAY NECESSITATE AN EXTENSION OF THE ADVISORY
OR AN UPGRADE TO AN EXCESSIVE HEAT WARNING.

AN ELEVATED FIRE DANGER WILL LIKEWISE CONTINUE THROUGH NEXT
WEEK...GIVEN THE DRY VEGETATION AND THE MINIMUM DAYTIME RELATIVE
HUMIDITY VALUES...AVERAGING IN THE 15 TO 25 PERCENT RANGE. SOME
RELATIVE HUMIDITY VALUES IN THE SINGLE DIGITS MAY BE POSSIBLE.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE BY TUESDAY
AND WEDNESDAY...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 11:14 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1214 PM CDT THU JUN 28 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-290230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1214 PM CDT THU JUN 28 2012

...DANGEROUS HEAT AND ELEVATED FIRE DANGER TO PERSIST FOR THE NEXT
SEVERAL DAYS...

VERY DRY VEGETATION DUE TO EXTREME DROUGHT CONDITIONS WILL PERSIST
FOR THE NEXT SEVERAL DAYS. THIS COMBINED WITH LOW AFTERNOON
RELATIVE HUMIDITY AND VERY HOT TEMPERATURES WILL RESULT IN AN
ELEVATED RISK FOR WILDFIRES. MANY COUNTIES AND COMMUNITIES HAVE
BURN BANS IN EFFECT. PLEASE CONTACT LOCAL COUNTY OFFICIALS TO
DETERMINE IF YOUR AREA IS CURRENTLY SUBJECT TO A BAN. WINDS ARE
FORECAST TO REMAIN BELOW CRITERIA FOR A RED FLAG WARNING ISSUANCE.
THIS SHOULD HELP LIMIT SPREAD POTENTIAL. NEVER THE LESS CONDITIONS
REMAIN DANGEROUS.

MEANWHILE...TODAY MARKS THE BEGINNING OF WHAT WILL BE A LONG
DURATION HEAT WAVE. HISTORY HAS SHOWN THAT CUMULATIVE EFFECTS OF A
PROLONGED HEAT WAVE CAN HAVE SERIOUS CONSEQUENCES WITH RESPECT TO
PEOPLES HEALTH AND WELL BEING. HIGH TEMPERATURES WILL BE NEAR OR
ABOVE 100 DEGREES THROUGH THE 4TH OF JULY HOLIDAY. HUMIDITY LEVELS
WILL RISE SLOWLY AS WELL. SOME RELIEF IS EXPECTED AT NIGHT GIVEN
MODEST HUMIDITY LEVELS. HAVING SAID THAT...WARMER LOW TEMPERATURES
ARE FORECAST LATE THIS WEEK AND INTO EARLY NEXT WEEK.

MANY COMMUNITIES ARE MAKING AVAILABLE RELIEF AND COOLING CENTERS
FOR THOSE THAT NEED ASSISTANCE IN DEALING WITH THE HEAT. CONTACT
YOUR LOCAL COMMUNITY OFFICIALS FOR INFORMATION. THIS HEAT WAVE
WILL RIVAL ONE OF THE MOST NOTABLE HEAT WAVES ON RECORD. IT WILL
COMPARE TO THE ONE THAT OCCURRED BACK IN 1936...WHEN MANY
REPORTING STATIONS RECORDED SEVERAL CONSECUTIVE DAYS OF AT OR
ABOVE 100 DEGREE TEMPERATURES. WE ARE LOOKING AT A SIMILAR
DURATION WITH THIS HEAT WAVE. NOW IS THE TIME TO PREPARE. THE
YOUNG AND ELDERLY ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF
HEAT. NEVER LEAVE A CHILD UNATTENDED IN A CAR FOR ANY LENGTH OF
TIME. PETS CAN ALSO SUFFER FROM THE DANGERS OF HEAT.

NOLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Christian

When
June 28, 11:55 AM CST to 8:45 PM CST
Where
Christian forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Wildfire, Trigg

When
June 28, 2:00 PM CST to 8:00 PM CST
Where
Trigg forecast zone
Reported by
Emergency Manager
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388979, 389031.